Talk

Advanced search

Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.

The Mini-Pill

(15 Posts)
prettycandles Wed 11-Feb-04 16:05:31

I'm about to start taking this, but I'm really rather apprehensive as I've never taken any hormones before, or any long-term drugs. What can I expect? The GP was a bit dismissive, he seemed to think it's trivial. He's usually really helpful and generally I trust him, but the leaflet that came with the pills is scarey!

Please advise?

tillymint Wed 11-Feb-04 19:39:05

All I know from personal experience, is that, if you have a history of depression, you should not take it. I went off the rails until my GP corrected the locoms error.
That all I know.

Twink Wed 11-Feb-04 21:53:46

Quite a few friends take it and are very happy on it. The key thing with it is that you HAVE to be organised enough to take it within a 3 hour window for it to work reliably

I took it for a couple of years after I had to come off my combined pill (which suited me really well but I had a bad attack of focal migraine which meant I had to stop it).

It flattened all my usual mood swings and I was 'neutral'; dh begged me to stop taking it as he preferred the 'real' me complete with huge highs & lows. My doctor was dismissive initally, thought that the contraceptive bit was more important than my emotional wellbeing but is now convinced it's not right for me.


That said, I've now got a Mirena coil (the one with the hormone release) & we're both really pleased with it, I still get PMT but no periods.

IME you'd need to take it for at least 6 months to wait for hormone levels to settle down and see how you react - hopefully you'll be absolutely fine.

JanHR Wed 11-Feb-04 21:57:00

As Twink has said you do need to take it at the same time each day (you have 3 hours if you forget) If you do forget, you will ned to use extra precautions. I am hopeless at remembering and now have the implant which will last for 3 years.

hmb Thu 12-Feb-04 06:59:14

Most of the side effects listed on the mini pill are coppied over from the combibned pill leaftets. Most of these are actually caused by the oestrogen in the combined pill, so thet don't affect the progesterone only pill. They are realy just there for legal reasons, rather than medical ones. So the blood clotting risk is minimal with the minipill. But the 3 hour thing is for real, so you do have to be very good at remembering to take the thing.

Rhubarb Thu 12-Feb-04 15:11:57

I suffered from depression with the combined pill, but the mini-pill is fine for me as it doesn't have any oestrogen in it. If your GP says it is suitable for you, then try it, you can always stop taking it if it doesn't suit.
As far as I know, it is also safer than the combined pill.

Just one side-effect I didn't like much and that was that it prolonged my bleeding as I think you have to take it on the first day of your period, and subsequently my period never stopped!

prettycandles Thu 12-Feb-04 15:15:46

That makes sense, HMB, I did double-check whether the leaflet was for the combined pill and had been put in the wrong box! It didn't sound like what I'd heard before.

I'd not heard about the depression issue - a new thing for me to worry about as I had PND with my first baby.

prettycandles Mon 08-Mar-04 15:20:02

Please, oh wise women, I have some more questions:

What does the pill do to your periods?
Does it give you headaches?
What if I get pg while on it?
How does the 3h thing work? I usually take it at 7.30am, so is my time slot anywhen within 3h of the time at which I took the previous day's pill, or must I always take one between 6 - 9am?

Thganks!

zebra Mon 08-Mar-04 15:24:44

It gave me a lot of breakthrough bleeding, which I couldn't hack.
Didn't give me headaches.
My understanding is, no harm at all to you or baby if you get pregnant on it (same goes for ordinary pill, really).
I *think* the "3 hour" window is the same time every day plus or minus 1.5 hours. I found this virtually impossible!!!!

Lisa78 Mon 08-Mar-04 15:35:26

oh I thought the 3 hour window was 3 hours either side???
Not that it matters since I forgot mine at 7pm last night and only just realised... oooops

aloha Mon 08-Mar-04 15:50:26

I got lots of breakthrough bleeding and found remembering it near impossible! Not for me.

Zoe Mon 08-Mar-04 21:13:28

zebra and aloha, I have just stopped taking it for that same reason, I was ok for about a year and then for the past year or so, I have been having so much break through bleed it has been ridiculous - like two periods a month, which I could do without! Haven't got an alternative yet apart from abstinence (not seemingly a problem in this house!) nut I feel reassured to hear I am not the only person to have this problem!

prettycandles Tue 09-Mar-04 14:50:31

But does it affect the pattern of your periods, or do they become totally irregular? I'm starting to get paranoid - I hate having to wear a pad when I don't need one, but I also hate getting 'caught short'. And is the breakthrough bleeding like a proper full-on period, or just a few smudges?

I had a Google last night, and found that some of the side-effects, especially when you start taking the mini-pill, can mimic early pregnancy. Which must be why I was in a tizzy over the weekend thinking I had morning sickness! At least I sincerely hope so! But I couldn't find anything about periods.

Tetley Tue 09-Mar-04 15:12:50

My periods have always been as normal when I'm on the mini-pill - i.e. every 4 weeks, and fairly similar in quantity to when I haven't been on the pill.

aloha Tue 09-Mar-04 15:17:53

Zoe, what about the Mirena coil?

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: